Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Shreveport, LA

March 22, 2005Winn Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 22, 2005, 3:03 AM CST for Winn Parish, Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 3:03 AM CST (09:03 UTC)
Expired
Mar 22, 2005, 4:00 AM CST
In force
57 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Winn Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 9:20 PM CSTTornado WatchSPC7 hr
Mar 22, 1:45 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS54 KSHV 220906
SVRSHV
LAC127-221000-
/O.NEW.KSHV.SV.W.0049.050322T0903Z-050322T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
303 AM CST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINN PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 400 AM CST

* AT 301 AM CST...SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER        
  RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
  NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 15 MILES WEST OF         
  WINNFIELD AND MOVING TO THE EAST AT 30 MPH.


* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALONG US HIGHWAY 84
  WINNFIELD BY 350 AM CST
  
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  WINN PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 400 AM CST.

LAT...LON 3181 9292 3184 9294 3186 9289 3195 9285
      3213 9233 3181 9236 3181 9261 3175 9263
      3173 9267 3172 9296

$$
1 follow-up statement
000
WWUS54 KSHV 220934
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 AM CST TUE MAR 22 2005

LAC127-221000-
/O.CON.KSHV.SV.W.0049.000000T0000Z-050322T1000Z/
WINN LA-
330 AM CST TUE MAR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM CST FOR WINN
PARISH...

AT 330 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED 4 MILES WEST OF WINNFIELD AND ABOUT 4 MILES 
SOUTHEAST OF CALVIN...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINNFIELD AROUND 340 AM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3181 9292 3184 9294 3186 9289 3195 9285
      3213 9233 3181 9236 3181 9261 3175 9263
      3173 9267 3172 9296

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:32 AM CST, 31 minutes earlier.

Area forecast discussion, Mar 22, 2:32 AM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
232 AM CST TUE MAR 22 2005

.UPDATE...
HAVE MADE A QUICK UPDATE TO GRIDS/ZONES FOR TORNADO WATCH NO 61.
GRIDS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 922 PM CST MON MAR 21 2005)

DISCUSSION...
HAVE MADE A QUICK UPDATE TO GRIDS/ZONES FOR TORNADO WATCH NO 58.
GRIDS OUT SHORTLY.

PREV DISCUSSION... (ISSUED 617 PM CST MON MAR 21 2005)

DISCUSSION...
HAVE MADE A QUICK UPDATE TO GRIDS/ZONES FOR TORNADO WATCH NO 57.
NO OTHER CHANGES.

PREV DISCUSSION... (ISSUED 310 PM CST MON MAR 21 2005)

DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SLOWLY DRIFTING EAST ACROSS CWA
THIS AFTERNOON. WITHOUT BREAKS IN CLOUD COVER AND ONLY MODEST LOW LEVEL INFLOW...
THIS CONVECTION NEVER REALLY GOT GOING. NOW OUR CHANCES FOR SEVERE WEATHER
TONIGHT REST IN THE EVOLUTION OF RECENTLY DEVELOPING ISOLATED...BUT STRONG
CONVECTION...ALONG DRYLINE. ALTHOUGH WE HAVE LOST THE BEST OF THE LOW
LEVEL WIND SHEAR THAT WOULD PROBABLY BE NEEDED FOR SIGNIFICANT TORNADIC EVENT...
STRONG DRYING ALOFT...LOW LEVEL CONVERGENCE AND SOME EXTREME INSTABILITY OVER
EAST TX AS NOTED ON RUC BY MIDNIGHT...STILL LOOKING FOR SQUALL LINE DEVELOPMENT
THAT SHOULD EASILY EXCEED SEVERE CRITERIA FOR WINDS AND HAIL. UPPER LEVEL
DIVERGENCE GREATER TO THE EAST...SO PUT IN LIKELY SEVERE TSTMS AREAWIDE ALL
NIGHT...AND HIGHLIGHTING HAIL AND DAMAGING WINDS FOR NE TX. DRY SLOTTING SHOULD
BEGIN BY MORNING EAST TX...ELSEWHERE LEFT IN LOW POPS ON TUESDAY...LASTING
INTO AFTERNOON UP NORTH. DRY AIR AND WESTERLY WINDS WILL KEEP IT WARM ON
TUESDAY...AND HIGH PRESSURE PREVAIL UNTIL LATE WEEK. THURSDAY AND FRIDAY
ARE UP IN THE AIR...AS DEEP LONG WAVE TROF TO THE WEST AND SOME
INSTABILITY NOTED OVER NE TX. HOWEVER...GULF NOT REALLY OPENING UP. FOR NOW
GOING WITH ISOLATED TSTMS NE TX. LOOKING FOR TROF TO SLOW DOWN...SO HAVE
CHANCE POPS FOR FRIDAY NIGHT UNTIL FRONT ARRIVES LATE SATURDAY NIGHT...
AND PUT IN WRAPAROUND RAIN INTO SUNDAY.

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

06/44
Hazardous weather outlook, Mar 21, 12:00 PM CST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON MAR 21 2005

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON
THROUGH AT LEAST MIDNIGHT ACROSS THE FOUR STATE REGION. THE SEVERE
THREAT THROUGH THE AFTERNOON WILL BE MOSTLY LIMITED TO NORTHEAST
TEXAS. THESE STORMS...MOST LIKELY A SQUALL LINE...WILL ADVANCE ACROSS
THE REMAINDER OF THE FOUR STATE AREA DURING THE EARLY EVENING.
A DRY-LINE WILL SLOWLY MOVE INTO NORTHEAST TEXAS AFTER SUNSET.
THIS WILL LIKELY PRODUCE YET ANOTHER SQUALL LINE AFFECTING MOST
OF THE REMAINDER OF THE REGION THROUGH AT LEAST MIDNIGHT. DAMAGING
STRAIGHT LINE WINDS IN EXCESS OF 70 MPH AND LARGE HAIL OF GOLFBALL
SIZE OR POSSIBLY GREATER...APPEAR TO BE THE MAIN SEVERE WEATHER
THREATS. ALTHOUGH PARAMETERS FOR STRONG TORNADIC DEVELOPMENT HAVE
DIMINISHED SOMEWHAT...ISOLATED TORNADOES COULD OCCUR EARLY THIS
EVENING AHEAD OF THE SQUALL LINE...MAINLY NORTHCENTRAL LOUISIANA...
AS WELL AS BRIEF BOW ECHO CIRCULATIONS EMBEDDED WITHIN EITHER
SQUALL LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE EARLY TUESDAY MORNING OVER THE EASTERN PORTIONS OF
NORTHCENTRAL LOUISIANA...HOWEVER...THE SEVERE WEATHER THREAT
WILL HAVE SHIFTED EAST OF THE AREA BY THIS TIME. OTHER ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS TUESDAY IN
VICINITY OF THIS UPPER LEVEL STORM SYSTEM. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT OVER THE
ENTIRE FOUR STATE REGION.

VII

In the hours before

Local storm report, Mar 22, 1:13 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
113 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     HAIL             CUSHING                 31.81N 94.84W
03/22/2005  1.00 INCH        NACOGDOCHES        TX   TRAINED SPOTTER

&&

JD
Local storm report, Mar 22, 1:27 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
127 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             LUFKIN                  31.33N 94.73W
03/22/2005  1.00 INCH        ANGELINA           TX   LAW ENFORCEMENT

&&

JD
Local storm report, Mar 22, 1:29 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
129 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             10 N LUFKIN             31.48N 94.73W
03/22/2005  1.00 INCH        NACOGDOCHES        TX   LAW ENFORCEMENT

            US HIGHWAY 69.

&&

JD
Local storm report, Mar 22, 2:36 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
236 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     HAIL             ZWOLLE                  31.64N 93.64W
03/22/2005  0.88 INCH        SABINE             LA   LAW ENFORCEMENT

&&

JD
Special weather statement, Mar 22, 2:40 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 AM CST TUE MAR 22 2005

LAZ010-017-TXZ149>153-165>167-221200-
ANGELINA-CHEROKEE-DE SOTO-NACOGDOCHES-PANOLA-RUSK-SABINE LA-
SABINE TX-SAN AUGUSTINE-SHELBY-
240 AM CST TUE MAR 22 2005

...TORNADO WATCH NUMBER 60 IN EFFECT UNTIL 600 AM CST FOR
PARTS OF NORTHEAST TEXAS AND NORTHWEST LOUISIANA...

TORNADO WATCH NUMBER 60 CONTINUES IN EFFECT FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...

CHEROKEE...RUSK...PANOLA...ANGELINA...NACOGDOCHES...
SHELBY...SABINE...SAN AUGUSTINE...

IN NORTHWEST LOUISIANA...

DE SOTO...SABINE...

WARM...MOIST...AND UNSTABLE AIR WILL CONTINUE TO FEED INTO THE AREA
AHEAD OF A FRONTAL SYSTEM...TRAILING SOUTH FROM SURFACE LOW PRESSURE
OVER NORTHERN OKLAHOMA AND SOUTHERN KANSAS. THIS ALONG WITH UPPER
DISTURBANCES RACING OVERHEAD AROUND A LARGE UPPER STORM SYSTEM OVER
OKLAHOMA...WILL HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS THROUGH
EARLY MORNING.

06
Local storm report, Mar 22, 3:00 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     HAIL             NATCHITOCHES            31.76N 93.10W
03/22/2005  0.75 INCH        NATCHITOCHES       LA   LAW ENFORCEMENT

            AT THE SHERIFFS OFFICE.

&&

JD

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:56 PM CSTSevere Thunderstorm WarningSHVBossier, Caddo64 min
Mar 21, 9:11 PM CSTSevere Thunderstorm WarningSHVWebster64 min
Mar 21, 10:10 PM CSTSevere Thunderstorm WarningSHVWebster65 min
Mar 21, 10:22 PM CSTSevere Thunderstorm WarningSHVBienville53 min
Mar 21, 10:32 PM CSTTornado WarningSHVBienville28 min
Mar 21, 10:58 PM CSTSevere Thunderstorm WarningSHVLincoln62 min
Mar 21, 11:02 PM CSTSevere Thunderstorm WarningSHVJackson58 min
Mar 21, 11:18 PM CSTSevere Thunderstorm WarningSHVClaiborne, Webster57 min
Mar 21, 11:36 PM CSTSevere Thunderstorm WarningSHVOuachita, Union54 min
Mar 22, 12:49 AM CSTSevere Thunderstorm WarningSHVNatchitoches56 min
Mar 22, 1:21 AM CSTSevere Thunderstorm WarningSHVWinn54 min
Mar 22, 2:17 AM CSTSevere Thunderstorm WarningSHVSabine58 min
Mar 22, 2:46 AM CSTSevere Thunderstorm WarningSHVNatchitoches59 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.